DSpace
 

KNUSTSpace >
Research Articles >
College of Health Sciences >

Please use this identifier to cite or link to this item: http://hdl.handle.net/123456789/13359

Title: Incidence and risk factors for neuropsychiatric events among Ghanaian HIV patients on long-term non-nucleoside reverse transcriptase inhibitor-based therapy
Authors: Sarfo, Fred Stephen
Sarfo, Maame A.
Chadwick, David
Issue Date: 2016
Publisher: eNeurological Sci.
Citation: eNeurological Sci, 3 (2016) 21–25
Abstract: Background: Non-nucleoside reverse transcriptase inhibitor (NNRTI)-based antiretroviral therapy (ART) is associated with neuropsychiatric toxicity. Little is knownabout the risk of short- and long-term neuropsychiatric toxicity in sub-Saharan Africa,whereNNRTIs arewidely used in first-line combination ART. This observational study assessed the risk of neuropsychiatric toxicity in Ghanaian patients starting first-line ART between 2004 and 2010 at a single centre. Methods: In this retrospective observational study, frequencies of documented neuropsychiatric toxicity events were assessed and time to events calculated using a Kaplan–Meier analysis. Associations of neuropsychiatric toxicity with specific NNRTIs and other explanatory variables were examined using Cox proportional hazards modelling. Results: Of 3999 patients initiating NNRTI-based ART, who were followed for a median of 30 (0.25–90) months (11,237 person years), 218 (5.5%) reported symptoms of neuropsychiatric toxicity at a rate of 21.4 events per 1000 person-years (95% CI, 18.8–24.2/1000 py). Events were more common with efavirenz than nevirapine (7.6% versus 2.4%), were usually reported within the first 2 months of ART initiation and persisted up to 84 months in a fewpatients. The most commonly reported neuropsychiatric adverse drug reactionswere insomnia (50%), headaches (8%), dizziness (7%) and abnormal dreams (6%). The factors independently associatedwith neuropsychiatric toxicity were BMI b 16 kg/m2 (aHR of 1.44 [95% CI, 1.02–2.03]) and use of efavirenz (aHR 3.29 [95% CI, 2.32–4.69]). Substitution of NNRTI on account of toxicitywas reported in up to 17% of patients experiencing neuropsychiatric events. Conclusions: NNRTI-related neuropsychiatric toxicity, mainly due to efavirenz, was infrequently documented in this Ghanaian cohort under routine clinical care settings. Regimens with more favourable tolerability will be needed as first-line agents in sub-Saharan Africa in the coming years.
Description: An article published in eNeurological Sci, 3 (2016) 21–25
URI: http://hdl.handle.net/123456789/13359
Appears in Collections:College of Health Sciences

Files in This Item:

File Description SizeFormat
1-s2.0-S2405650216000034-main.pdf302.82 kBAdobe PDFView/Open

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

 

Valid XHTML 1.0! DSpace Software Copyright © 2002-2010  Duraspace - Feedback